Alert archive / North Dakota / Tornado Warnings in 2025
Tornado Warning 33, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 7, 2025, 10:08 PM CDT for Bottineau County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2025, 10:08 PM CDT (03:08 UTC)
- Expired
- Aug 7, 2025, 10:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Bottineau County, ND
The radar
The Minot AFB radar (KMBX), 54 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 8:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2718 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 11.1
The text
As transmitted.
702
WFUS53 KBIS 080308
TORBIS
NDC009-080345-
/O.NEW.KBIS.TO.W.0033.250808T0308Z-250808T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
1008 PM CDT Thu Aug 7 2025
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Northwestern Bottineau County in north central North Dakota...
* Until 1045 PM CDT.
* At 1008 PM CDT, a severe thunderstorm capable of producing a
tornado was located 6 miles southwest of Westhope, or 29 miles west
of Bottineau, moving northeast at 25 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Westhope around 1015 PM CDT.
Other locations impacted by this tornadic thunderstorm include Landa
and Roth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4883 10071 4870 10110 4887 10127 4900 10107
4900 10089
TIME...MOT...LOC 0308Z 235DEG 23KT 4883 10109
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
ANGLIN2 follow-up statements
404
WWUS53 KBIS 080324
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1024 PM CDT Thu Aug 7 2025
NDC009-080345-
/O.CON.KBIS.TO.W.0033.000000T0000Z-250808T0345Z/
Bottineau ND-
1024 PM CDT Thu Aug 7 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
NORTHWESTERN BOTTINEAU COUNTY...
At 1024 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Westhope, or 23 miles west of Bottineau, moving
northeast at 25 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Bottineau County, including the following locations...
Landa and Roth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4873 10102 4891 10121 4900 10107 4900 10089
4883 10071
TIME...MOT...LOC 0324Z 235DEG 23KT 4889 10096
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
ANGLIN446
WWUS53 KBIS 080340
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1040 PM CDT Thu Aug 7 2025
NDC009-080350-
/O.EXP.KBIS.TO.W.0033.000000T0000Z-250808T0345Z/
Bottineau ND-
1040 PM CDT Thu Aug 7 2025
...THE TORNADO WARNING FOR NORTHWESTERN BOTTINEAU COUNTY WILL EXPIRE
AT 1045 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central North Dakota.
&&
LAT...LON 4873 10102 4891 10121 4900 10107 4900 10089
4883 10071
TIME...MOT...LOC 0340Z 235DEG 23KT 4894 10085
$$
ANGLINWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 7, 8:14 PM CDT, 1 hour 54 minutes earlier. Its key messages:
- Significant severe weather is possible through tonight, with very large hail up to the size of baseballs, damaging winds as high as 80 mph, and a few tornadoes.
- The risk for scattered severe storms shifts into far eastern North Dakota on Friday, with isolated severe storms still possible over most of western and central North Dakota.
- Temperatures cool on Friday and through the weekend with 70s and lower 80s expected through the weekend.
- The threat for severe weather will remain low through the weekend and into early next week.
Area forecast discussion, Aug 7, 8:14 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 814 PM CDT Thu Aug 7 2025 .KEY MESSAGES... - Significant severe weather is possible through tonight, with very large hail up to the size of baseballs, damaging winds as high as 80 mph, and a few tornadoes. - The risk for scattered severe storms shifts into far eastern North Dakota on Friday, with isolated severe storms still possible over most of western and central North Dakota. - Temperatures cool on Friday and through the weekend with 70s and lower 80s expected through the weekend. - The threat for severe weather will remain low through the weekend and into early next week. && .UPDATE... Issued at 811 PM CDT Thu Aug 7 2025 Severe Thunderstorm Watch has been issued for western and much of central North Dakota until 3 AM CDT / 2 AM MDT. Severe storms in the northwest are projected to expand to the southeast through the evening and into overnight, with additional storms upstream in eastern Montana, southeast of Glasgow, as well as even further back east of Billings. Although a tornado cannot be ruled out, especially the QLCS / spinup variety, primary hazard will be large hail with any initial, discrete cells, and if storms grow upscale as expected, primary hazard will be significant wind gusts, with scattered gusts potentially as high as 90 mph. UPDATE Issued at 656 PM CDT Thu Aug 7 2025 Severe weather has not progressed quite as expected to start the evening. There has been just enough of a cap across the majority of western and central North Dakota to prevent convection, although for a few hours now we have seen cumulus trying to grow, with numerous orphan anvils observed on satellite. Current main area of development is in the northwest part of the state, where mesoanalysis advertises around 45 knots of deep layer shear and ~1300 J/kg of instability, although thinking the storm is still a little elevated. Some signs of expansion to the southwest, back into Montana. Thinking there is a low (20 percent chance) of an isolated supercell or two across central North Dakota outside of any activity across the north, before attention turns to the convection ongoing further upstream across Montana. One area of storms is south of Glasgow and an additional one is in the Billings area. If these progress as forecast, the expectation is storms would become more linear in nature and speed up as they approach the state line. With no storms over most of the forecast area today, the environment remains highly supportive of severe weather, potentially significant, with wind gusts up to 80 mph the primary hazard. && .DISCUSSION... Issued at 129 PM CDT Thu Aug 7 2025 Latest satellite imagery is showing a shortwave tracking from northeast Montana into northwest North Dakota. Another strong shortwave is tracking eastward across southwest Montana. Latest radar shows the morning convection has for the most part, moved north into Canada. A short segment of likely elevated is located over far northeast Montana. The latest surface analysis shows a surface low in the Mondak region with a warm front extending northeastward from the low, into northeast ND. The area north of the surface low, around west central ND looks to be an area of significant low level convergence. Latest satellite also indicates approaching cirrus which implies increased ascent, and increased agitation in the cu field in the McKenzie, Dunn, Golden Valley and Billings county area. It's looking more and more like this could be the area of initial CI in our area. Needless to say, nothing has changed in the ingredients area. Still very unstable air with strong deep layer shear. Not going to repeat this again, except to say that all of our earlier significant threats remain in the table (Baseball sized hail, 80 mph winds and a few tornados possible). A major concern is the storm mode and the storm mode evolution today and tonight. Short term models have been inconsistent. As mentioned above, in our area, the west central looks like the preferred area of CI. Cams seem to favor, and WOFS also hints at a potential supercell that tracks east from here, remaining north of the I-94 corridor. This would favor very large hail and a possible tornadic supercell. Ingredients are there for that scenario. Another possible scenario would be quicker upscale growth from initial CI and a linear complex developing. This scenario has shown two main tendencies. One would be more of a due east track of a complex, which would leave the more pristine atmosphere in southern ND, untouched, and primed for a second round of convection eminating from Montana. Although there is some indication of more capping along the South Dakota border. A second scenario from a quicker upscale growth perspective would be a more southeast progression as the cold pool pushes southward, this may take the complex south of the I-94 corridor, and more importantly, could alter the highly unstable airmass over southern ND, possibly limiting the potential for a complex entering from Montana later this evening, or overnight. Cams earlier today were showing the detriment of a storm complex from Montana as it progresses through western ND. If the initial development remains mainly discrete, as mentioned above, this could alter the pristine environment over southern ND somewhat, but we think it would leave enough instability that the later convection entering from Montana would have enough fuel to continue it's track across North Dakota, at least western and central ND. Of course, what eventually happens will probably be something else, or a combination of these scenarios. We will continue to update Social Media content through the event so continue to monitor for our latest thinking of how this event will eventually unfold. The potential for strong to severe convection remains on Friday, but there has been a pretty significant change. The Enhanced risk, that extended as far west as the James River Valley has been downgraded. There is a slight risk now in this area, with a marginal risk for severe storms over much of western and central ND. There will likely be some strong to severe convection in western and central ND, but the potential for a more organized event has diminished over our area for the time being. Atmosphere may be pretty well worked over in our area with convection behind a surface boundary. We'll see how things evolve after today and tonight. Once we see an end of the convection on Friday it does look like we will see a break in the severe convection, at least through the weekend and possibly into early next week. Temperatures cool into mainly the 70s through the weekend before climbing again early next week. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 656 PM CDT Thu Aug 7 2025 Convection will be moving through the forecast area through the first half of the TAF period, likely impacting much of western and central ND. It's possible there could be more than one round of thunderstorms but for now kept things simple with just one period of Thunderstorms at each site. With any storms tonight, some will be severe, with very large hail and destructive winds possible. Any storm could also produce IFR to LIFR visibility from torrential rainfall. Late tonight into Friday morning there is a pretty good signal for quite a bit of low stratus/fog across the forecast area. Some improvement in ceilings is expected Friday afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Jones DISCUSSION...TWH AVIATION...Jones
Hazardous weather outlook, Aug 7, 6:37 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 637 PM CDT Thu Aug 7 2025 NDZ001>005-009>013-017>023-031>036-040>046-082345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 637 PM CDT Thu Aug 7 2025 /537 PM MDT Thu Aug 7 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered to numerous severe thunderstorms are expected this afternoon through tonight. Significant severe weather is possible, with very large hail up to the size of baseballs, damaging winds as high as 80 mph, and a few tornadoes. Localized excessive rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms are possible on Friday, with hail as large as quarters and wind gusts as high as 60 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather to the National Weather Service at 701-223-4582 or to our social media pages. NDZ025-037-047-048-050-051-082345- Foster-Stutsman-Logan-La Moure-McIntosh-Dickey- 637 PM CDT Thu Aug 7 2025 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight Scattered to numerous severe thunderstorms are expected this afternoon through tonight. Significant severe weather is possible, with very large hail up to the size of baseballs, damaging winds as high as 80 mph, and a few tornadoes. Localized excessive rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered severe thunderstorms are possible on Friday. Expected hazards include hail as large as golf balls, damaging winds up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather to the National Weather Service at 701-223-4582 or to our social media pages. MEJ
In the hours before
Local storm report, Aug 7, 9:14 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
914 PM CDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM Tstm Wnd Gst 1 E 4 Bears Lodge 47.98N 102.56W
08/07/2025 M69 MPH McKenzie ND Mesonet
New Town DOT site.
&&Local storm report, Aug 7, 9:18 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
918 PM CDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM Tstm Wnd Gst 10 NNW Plaza 48.15N 102.07W
08/07/2025 M58 MPH Mountrail ND Mesonet
NDAWN Station Shell Lake 2SE. Report at 10
meters, 48 MPH observed at the surface.
&&
JGALocal storm report, Aug 7, 9:53 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
953 PM CDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Tstm Wnd Gst 2 ESE Blaisdell 48.33N 102.04W
08/07/2025 M60 MPH Mountrail ND Public
NDDOT Station Blaisedell US-2.
&&
JGALocal storm report, Aug 7, 9:54 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
954 PM CDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM Tstm Wnd Gst 3 W Mohall 48.76N 101.59W
08/07/2025 M74 MPH Renville ND AWOS
AWOS station K1NN 3 W Mohall.
&&
JGALocal storm report, Aug 7, 10:03 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1003 PM CDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Tstm Wnd Gst 9 NW Maxbass 48.82N 101.28W
08/07/2025 M71 MPH Bottineau ND AWOS
AWOS station K1ON 10 S Antler.
&&
JGALocal storm report, Aug 7, 10:07 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1007 PM CDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM Tstm Wnd Gst 11 S Tioga 48.24N 102.89W
08/07/2025 M66 MPH Williams ND Mesonet
NDAWN Station Dry Fork 1SE. Report at 10
meters, 55 MPH at the surface.
&&
JGAThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:01 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail, Williams | 59 min |
| Aug 7, 7:54 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 66 min |
| Aug 7, 7:57 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail, Williams | 63 min |
| Aug 7, 8:57 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Renville, Ward | 63 min |
| Aug 7, 9:00 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, Renville, Ward | 60 min |
| Aug 7, 9:11 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie, Williams | 64 min |
| Aug 7, 9:54 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 66 min |
| Aug 7, 10:14 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Burke, Dunn, McKenzie, Mountrail, Williams | 61 min |
| Aug 7, 10:48 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 57 min |
| Aug 7, 10:53 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie, Slope, Stark | 67 min |
| Aug 7, 10:58 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette, Ward | 62 min |
| Aug 7, 11:22 PM CDT | Special Weather Statement | BIS | Ward | 23 min |
| Aug 7, 11:31 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Hettinger, Slope, Stark | 59 min |
| Aug 7, 11:40 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 65 min |
| Aug 7, 11:43 PM CDT | Special Weather Statement | BIS | McLean, Ward | 32 min |
| Aug 8, 12:08 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Mercer, Morton, Oliver, Stark | 67 min |
| Aug 8, 12:09 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Mercer, Ward | 66 min |
| Aug 8, 12:34 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 56 min |
| Aug 8, 12:55 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, McLean, Morton, Oliver | 65 min |
| Aug 8, 1:11 AM CDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 64 min |
| Aug 8, 1:12 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Morton, Sioux | 63 min |
| Aug 8, 1:16 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Oliver | 31 min |
| Aug 8, 1:39 AM CDT | Severe Thunderstorm Warning | BIS | Kidder | 36 min |
| Aug 8, 1:44 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 61 min |
| Aug 8, 2:02 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 58 min |
| Aug 8, 2:25 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 48 min |
| Aug 8, 2:35 AM CDT | Tornado Warning | BIS | Foster, Stutsman | 25 min |
| Aug 8, 2:41 AM CDT | Special Weather Statement | BIS | LaMoure, Logan, McIntosh | 34 min |
| Aug 8, 2:49 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 71 min |
| Aug 8, 5:29 AM CDT | Special Weather Statement | BIS | Grant | 31 min |
| Aug 8, 5:56 AM CDT | Special Weather Statement | BIS | Morton | 34 min |
| Aug 8, 6:32 AM CDT | Special Weather Statement | BIS | Burleigh | 28 min |
| Aug 8, 4:27 PM CDT | Special Weather Statement | BIS | Divide | 33 min |
Nearby
Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.